Kansas, 2019

High Wind in Kansas, March 9, 2019

March 9, 2019 · NWS DDC · 2 events in 1 county or zone

A tight surface pressure gradient behind a strong low pressure system helped produce strong winds during the morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A tight surface pressure gradient behind a strong low pressure system helped produce strong winds during the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 9, 4:28 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Mar 9, 4:28 AM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
428 AM CST Sat Mar 9 2019

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 1236 AM CST Sat Mar 9 2019

A passing longwave trough and surface low pressure will move into
central Kansas by mid morning. The pressure gradient behind the
low will tighten and gusty west to northwest winds will be
expected through much of the day for southwest Kansas. Clouds
should also clear out as the system passes and some slight cold
air advection will affect mainly areas around I-70. Temperatures
today will be coldest around Hays and warmest near the Oklahoma
border.

Tonight at 1025mb high moves into western Kansas bringing colder
air and the winds will diminish. Lows will fall into the low to
mid 20s. A mid level shortwave with some modest moisture could
bring some mid to high level clouds in through the night.

.LONG TERM...(Sunday through Friday)
Issued at 154 AM CST Sat Mar 9 2019

The main highlight of the long term continues to be a slow moving
storm system that will bring soaking rains to the entire forecast
area for much of Tuesday into Wednesday.

Sunday we should have shallow cold air in place much of the day
keeping temperatures cooler with highs in the 40s.

Monday with an upper level ridge coming out before the main storm
system and residual cold air with the high pressure slowly moving
out it looks like any precipitation will hold off until the late
afternoon or evening. By the time the precipitation arrives we
should have enough day time heating and warm air advection for
mainly rain to come in Monday evening.

The main storm system will be a slow mover as on Tuesday the upper
low will be in the desert southwest with the first wave of energy
moving in from the south and west. MUCAPEs by the afternoon and
evening will be in the 500-750 J/kg range so some isolated storms
can't be ruled out with the rain. Tuesday night with good gulf
moisture in place along with the storm system turning into a
negative tilt trough we should see widespread rain with some
storms all across southwest Kansas where QPF totals could easily
be an inch in spots through the night.

Wednesday the trough moves through central Kansas. Both Euro and
GFS keep quite a bit of QPF through the day however it wouldn't
surprise me if some of this is affected by a dry slot coming in
from the southwest. By Wednesday night into Thursday morning cold
air starts to wrap in behind the low into northwest Kansas. At
this point if we have any snow will be determined if we can get
the wrap around moisture to stick around Thursday morning.

Afterwards as the low moves towards the Great Lakes another
unseasonably cold air mass will come into the central plains on
Friday where highs only in the 30s could be possible.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 426 AM CST Sat Mar 9 2019

Cloud ceilings will rise from 12-14Z at HYS. Winds will pick up
for all TAF sites from 13Z-00Z out of the west to northwest at
20-35 kts.  Winds should die down from 00Z on.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  24  48  27 /   0   0   0   0
GCK  54  21  45  25 /   0   0   0   0
EHA  60  26  49  28 /   0   0   0   0
LBL  60  25  49  29 /   0   0   0   0
HYS  46  22  44  23 /  10   0   0   0
P28  59  28  50  31 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 6 AM CST early this morning for KSZ030-
031-046.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Mar 9, 2:21 AM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
221 AM CST Sat Mar 9 2019

KSZ030-031-043>046-061>066-074>081-084>090-100830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
221 AM CST Sat Mar 9 2019 /121 AM MST Sat Mar 9 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Winds will gust out of the west to northwest
at 25-40 mph from the late morning through
the afternoon.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

A slow moving storm system is still on track to
produce rain across much of southwest Kansas from
Tuesday into Wednesday.  Rainfall values could be
as high as 1-2 inches in many locations.

Days 2-7 Hazards
----------------
* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ford

When
March 9, 8:15 AM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
March 9, 9:44 AM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816489, 816490.